Firm‐like behavior of journals? Scaling properties of their output and impact growth dynamics
Frank Havemann,
Michael Heinz () and
Roland Wagner‐Döbler
Journal of the American Society for Information Science and Technology, 2005, vol. 56, issue 1, 3-12
Abstract:
In the study of growth dynamics of artificial and natural systems, the scaling properties of fluctuations can exhibit information on the underlying processes responsible for the observed macroscopic behavior according to H.E. Stanley and colleagues (Lee, Amaral, Canning, Meyer, & Stanley, 1998; Plerou, Amaral, Gopikrishnan, Meyer, & Stanley, 1999; Stanley et al., 1996). With such an approach, they examined the growth dynamics of firms, of national economies, and of university research fundings and paper output. We investigated the scaling properties of journal output and impact according to the Journal Citation Reports (JCR; ISI, Philadelphia, PA) and find distributions of paper output and of citations near to lognormality. Growth rate distributions are near to Laplace “tents,” however with a better fit to Subbotin distributions. The width of fluctuations decays with size according to a power law. The form of growth rate distributions seems not to depend on journal size, and conditional probability densities of the growth rates can thus be scaled onto one graph. To some extent even quantitatively, all our results are in agreement with the observations of Stanley and others. Further on, a Matthew effect of journal citations is confirmed. If journals “behave” like business firms, a better understanding of Bradford's Law as a result of competition among publishing houses, journals, and topics suggests itself.
Date: 2005
References: Add references at CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
https://doi.org/10.1002/asi.20090
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:jamist:v:56:y:2005:i:1:p:3-12
Ordering information: This journal article can be ordered from
https://doi.org/10.1002/(ISSN)1532-2890
Access Statistics for this article
More articles in Journal of the American Society for Information Science and Technology from Association for Information Science & Technology
Bibliographic data for series maintained by Wiley Content Delivery ().